Browse

You are looking at 1 - 4 of 4 items for :

  • Country of Treatment x
  • Thyrotoxicosis x
  • Radioiodine x
  • All content x
Clear All
Open access

J K Witczak, N Ubaysekara, R Ravindran, S Rice, Z Yousef, and L D Premawardhana

Summary

Graves’ disease is associated with tachydysrythmia, cardiac ischaemia and cardiomyopathy – all uncommon in young adults without previous cardiac disease. We present three young individuals who developed cardiac complications after periods of uncontrolled Graves’ disease. Subject 1: A 34-year-old female had severe thyrotoxic symptoms for weeks. Investigations showed fT4: 98.4 (11–25 pmol/L), fT3: 46.9 (3.1–6.8 pmol/L), TSH <0.01 (0.27–4.2 mU/L) and thyrotrophin receptor antibody (TRAb): 34.8 (<0.9 U//l). She had appropriate treatment but several weeks later she became breathless despite improving thyroid function. Echocardiography showed a pericardial effusion of 2.9 cm. She responded well to steroids and NSAIDs but developed active severe Graves’ orbitopathy after early total thyroidectomy. Subject 2: A 28-year-old male developed thyrotoxic symptoms (fT4: 38 pmol/L, fT3: 13.9 pmol/L, TSH <0.01 (for over 6 months) and TRAb: 9.3 U/L). One month after starting carbimazole, he developed acute heart failure (HF) due to severe dilated cardiomyopathy – EF 10–15%. He partially recovered after treatment – EF 28% and had early radioiodine treatment. Subject 3: A 42-year-old woman who had been thyrotoxic for several months (fT4: 54.3; fT3 >46.1; TSH <0.01; TRAb: 4.5) developed atrial fibrillation (AF) and heart failure. Echocardiography showed cardiomegaly – EF 29%. She maintains sinus rhythm following early total thyroidectomy (EF 50%). Significant cardiac complications may occur in previously fit young adults, who have had uncontrolled Graves’ disease for weeks to months. Cardiac function recovers in the majority, but early definitive treatment should be discussed to avoid Graves’ disease relapse and further cardiac decompensation.

Learning points:

  • Cardiac complications of Graves’ disease are uncommon in young adults without previous cardiac disease.
  • These complications may however occur if Graves’ disease had been poorly controlled for several weeks or months prior to presentation.
  • Persistent symptoms after adequate control should alert clinicians to the possibility of cardiac disease.
  • Specific treatment of Graves’ disease and appropriate cardiac intervention results in complete recovery in the majority and carries a good prognosis.
  • Early definitive treatment should be offered to them to prevent cardiac decompensation at times of further relapse.
Open access

Maria Tomkins, Roxana Maria Tudor, Diarmuid Smith, and Amar Agha

Summary

This case is the first to describe a patient who experienced concomitant agranulocytosis and anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis as an adverse effect of propylthiouracil treatment for Graves’ disease. A 42-year-old female with Graves’ disease presented to the emergency department (ED) with a 2-week history of fevers, night sweats, transient lower limb rash, arthralgia, myalgia and fatigue. She had been taking propylthiouracil for 18 months prior to presentation. On admission, agranulocytosis was evident with a neutrophil count of 0.36 × 109/L and immediately propylthiouracil was stopped. There was no evidence of active infection and the patient was treated with broad-spectrum antibodies and one dose of granulocyte colony-stimulation factor, resulting in a satisfactory response. On further investigation, ANCAs were positive with dual positivity for proteinase 3 and myeloperoxidase. There was no evidence of end-organ damage secondary to vasculitis, and the patient’s constitutional symptoms resolved completely on discontinuation of the drug precluding the need for immunosuppressive therapy.

Learning points:

  • Continued vigilance and patient education regarding the risk of antithyroid drug-induced agranulocytosis is vital throughout the course of treatment.
  • ANCA-associated vasculitis is a rare adverse effect of antithyroid drug use.
  • Timely discontinuation of the offending drug is vital in reducing end-organ damage and the need for immunosuppressive therapy in drug-induced ANCA-associated vasculitis.
  • Similarities in the pathogenesis of agranulocytosis and drug-induced ANCA-associated vasculitis may offer insight into an improved understanding of vasculitis and agranulocytosis.
Open access

Anastasia Dimakopoulou, Karunakaran Vithian, David Gannon, and Allan Harkness

Summary

A 55-year-old female patient presented to the endocrine clinic with Grave's disease. She was initially treated with carbimazole. After an early relapse, a decision was made to proceed with radioactive iodine therapy. Four days after radioiodine administration, she presented to the emergency department with chest tightness and dyspnea due to heart failure. Biochemistry revealed thyrotoxicosis and significantly elevated Troponin-T. There was ST segment elevation on electrocardiography. However, coronary angiography was normal. Ventricular function was fully restored after 6 weeks of supportive medical management. A diagnosis of stress cardiomyopathy following radioactive iodine therapy was made. This is the second case reported in the literature so far to the best of our knowledge.

Learning points

  • Stress cardiomyopathy in the context of radiation thyroiditis is a rare complication following radioiodine therapy.
  • A degree of awareness is essential because the approach is multidisciplinary. Management is mainly supportive and cardiac dysfunction is completely reversible in most cases.
  • The pathogenesis of this condition remains unclear. Post-menopausal women and susceptible individuals appear to be pre-disposed.

Open access

Lauren J Baker, Anthony J Gill, Charles Chan, Betty P C Lin, and Bronwyn A Crawford

Summary

In 2006, a 58-year-old woman presented with thyrotoxicosis. She had undergone left hemithyroidectomy 14 years before for a benign follicular adenoma. Ultrasound imaging demonstrated bilateral cervical lymphadenopathy with enhanced tracer uptake in the left lateral neck on a Technetium-99m uptake scan. Fine-needle aspiration biopsy of a left lateral neck node was insufficient for a cytological diagnosis; however, thyroglobulin (Tg) washings were strongly positive. The clinical suspicion was of functionally active metastatic thyroid cancer in cervical lymph nodes. A completion thyroidectomy and bilateral cervical lymph node dissection were performed. Histology demonstrated benign multinodularity in the right hemithyroid, with bilateral reactive lymphadenopathy and 24 benign hyperplastic thyroid nodules in the left lateral neck that were classified as parasitic thyroid nodules. As there had been a clinical suspicion of thyroid cancer, and the hyperplastic/parasitic thyroid tissue in the neck was extensive, the patient was given ablative radioactive iodine (3.7 GBq). After 2 years, a diagnostic radioactive iodine scan was clear and the serum Tg was undetectable. The patient has now been followed for 7 years with no evidence of recurrence. Archived tissue from a left lateral neck thyroid nodule has recently been analysed for BRAF V600E mutation, which was negative.

Learning points

  • Thyrotoxicosis due to functional thyroid tissue in the lateral neck is very rare and may be due to metastatic thyroid cancer or benign parasitic thyroid tissue.
  • Parasitic thyroid nodules should be considered as a differential diagnosis of lateral neck thyroid deposits, particularly where there is a history of prior thyroid surgery.
  • Parasitic thyroid nodules may occur as a result of traumatic rupture or implantation from a follicular adenoma at the time of surgery.
  • The use of ablative radioactive iodine may be appropriate, as resection of all parasitic thyroid tissue can prove difficult.
  • BRAF mutational analysis of parasitic thyroid tissue may provide extra reassurance in the exclusion of papillary thyroid carcinoma.